The frequently prescribed acne medication minocycline may turn your skin and eyes blue.
In a recent case study published in the New England Journal of Medicine, researchers examined the effects of minocycline and whether it was responsible for turning the white outer layer of the eyeball a light shade of blue. The patient involved in the case study was a 70-year-old man who took 100 mg of minocycline daily for 15 years to treat his arthritis, which is another condition commonly treated by this drug.
Although the drug caused a strange color alteration to the outer layer of his eye, doctors indicated that the side effect didn’t negatively affect his vision or eye health. Furthermore, this case study isn’t the first analysis documenting the strange pigmentation side effect. In 2016, a study published in Oxford Academic found that some elderly people taking minocycline experienced blue-gray changes in their skin color.
Experts claim that this odd side effect is “not common at all, which is fortunate, since minocycline is one of our most effective acne medications!” according to Jennifer Chen, MD, a board-certified dermatologist and clinical assistant professor of dermatology at the Stanford University School of Medicine.